Alert archive / Rhode Island / Wind Advisories in 2020

Wind Advisory 17, NWS Boston/Norton, MA

April 22, 20205 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Apr 22, 2020, 10:33 AM EDT for 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 4 counties in Massachusetts. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 10:33 AM EDT (14:33 UTC)
Expired
Apr 22, 2020, 6:07 PM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS71 KBOX 221433
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1033 AM EDT Wed Apr 22 2020

CTZ002>004-MAZ012-013-017>021-RIZ001>007-222245-
/O.NEW.KBOX.WI.Y.0017.200422T1433Z-200422T2300Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, Worcester, Foxborough, Norwood, 
Taunton, Brockton, Plymouth, Fall River, New Bedford, 
Mattapoisett, Foster, Smithfield, Providence, Coventry, 
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, 
Narragansett, Westerly, and Newport
1033 AM EDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 40 to 50 mph.

* WHERE...Portions of northern Connecticut, central, eastern and 
  southeastern Massachusetts and northern and southern Rhode 
  Island.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  tree limbs could be blown down and an isolated power outage is
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/box
1 follow-up statement
570 
WWUS71 KBOX 222207
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
607 PM EDT Wed Apr 22 2020

CTZ002>004-MAZ012-013-017>021-RIZ001>007-222315-
/O.CAN.KBOX.WI.Y.0017.000000T0000Z-200422T2300Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, Worcester, Foxborough, Norwood, 
Taunton, Brockton, Plymouth, Fall River, New Bedford, 
Mattapoisett, Foster, Smithfield, Providence, Coventry, 
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, 
Narragansett, Westerly, and Newport
607 PM EDT Wed Apr 22 2020

...WIND ADVISORY IS CANCELLED...

It still will remain breezy for another few hours, but winds will
continue diminish this evening and were already below wind 
advisory criteria. Therefore, the wind advisory has been 
cancelled.

$$

Frank

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Apr 22, 9:12 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 22, 9:12 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
912 AM EDT Wed Apr 22 2020

.SYNOPSIS...
There will be a mix of sun and clouds across the region today
along with blustery west to northwest winds. Dry conditions
will continue tonight into Thursday morning, then low pressure
moves in with an area of rain and unseasonably chilly
temperatures Thursday night into Friday. A ridge of high
pressure briefly brings dry and pleasant weather Saturday.
Another low pressure system will likely bring more rain and
unseasonably chilly temperatures sometime Saturday night into
Sunday. Dry weather returns by Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
910 AM mesoscale update...

Have updated forecast for western MA and extreme NW CT to
include snow showers for a few more hours this morning. A band
of snow showers has worked its way eastward across Berkshire
County. A check with a CoOperative observer on the east slopes
in Worthington has confirmed light accumulations from light to
occasionally moderate snow showers there. Radar indicates that
flurries could be as far east as Belchertown. Models indicate
that these should diminish by 16Z (Noon) as the air warms aloft
and also as surface temperatures warm. Have added a tenth or two
of accumulation to the western Hampshire and western Hampden
County zones.

Previous discussion...
7 AM Update...

Patchy clouds faded out as they moved off the Berkshires and
across Southern New England. Clouds linger over the Berkshires,
fed by lake effect bands coming off Lake Ontario.

Upper pattern also shows a cold pool with -38C at 500 mb. This
cold pool will be overhead this morning, then move to the east
this afternoon. Daytime solar heating will activate this and
generate some diurnal clouds, especially across Northern MA. But
with temperatures climbing into the 40s, dew point depressions
will grow to 20-25F, eventually dry enough to evaporate any
precipitation that tries to fall.

Overall, no significant changes to the forecast.

Previous Discussion...

Low clouds and spotty light snow showers linger across the E
slopes of the Berkshires early this morning. Also noting some
spotty precip moving across portions of the CT valley on the
latest NE regional 88D radar imagery at 08Z, including an
organized line of snow showers along the NY/New England border.
More precip seen moving off Lake Ontario and across central and
western NY in the deep W-NW flow aloft. Will be tough to get
some of the precip to reach the ground, as the precip appears to
be evaporating before reaching the ground with T/Td spreads of
10 to 15 degrees per latest observations.

Still quite a bit of instability across the region as the base
of cutoff H5 low pres crosses northern New England and southern
Quebec through most of the day. Will continue to see the cold
W-NW wind flow in place as the low moves east during the day
with a mix of sun and clouds. Gusts may reach as high as 25 to
35 kt, highest along the coast and higher terrain.

As temps slowly recover to the mid 30s to lower 40s at around
midday into the afternoon, the precip should tend to dissipate
with the dry airmass in place. the W-NW winds should remain
gusty, though, so wind chill values could be as low as the upper
teens and 20s across most areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

The cutoff H5 low pres moves to the Maritimes and St Lawrence
Seaway this evening, followed by high pres ridge extending from
Ontario SE to the mid Atlc coast which will bring mainly clear
skies early tonight. However, with continued fast W-NW mid level
steering flow, another system will start to approach from the
Ohio valley overnight.

Clouds will increase across N CT and SW Mass after midnight,
though it should remain dry through the night. Expect temps to
bottom out in the 20s across most areas, except from 30-35 along
the immediate coast.

Thursday...

The next approaching weather system shifts E during the day from
the Ohio valley toward PA and W NY. With some mid level lift
moving in during the afternoon ahead of a warm front, may see
some spotty light rain develop across central and western
areas. Still noting quite a wide T/Td spread across the region
with forecasted dewpoints in the mid teens and 20s, but should
slowly but steadily rise during the afternoon as winds shift to
SW.

Temps will rise to the mid-upper 40s across the E slopes of
the Berkshires and along the immediate S coast to the lower 50s
elsewhere. May see some wind gusts up to around 20 kt along S
coastal areas during the morning and midday hours.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Northern and southern jet streams remain in place. Each contributes
a shortwave to affect New England weather through early next week.
The southern stream sends one shortwave Thursday night and Friday.
The northern stream then drops a shortwave from Canada to the Great
Lakes Saturday, which then swings over New England Saturday night
and Sunday. The associated upper trough lingers overhead early next
week.

The two storm systems and the overall trend to the northern stream
all suggest a cooler than normal period, with coolest temperatures
Friday and Sunday as the two storms move through. Forecast
confidence is high through the Friday storm...although there are
differences in model timing of the storm center, all take the storm
just south of the coast. Timing and placement of the storm center
Sunday is more widely scattered among the models, so forecast
confidence is low-moderate Sunday onward.

Daily Concerns...

Thursday night-Friday...

Southern stream upper jet feeds over or near Southern New England
Thursday evening, with the left exit region of the jet located over
the region. There is also some sign that the right entrance region
of the northern jet will also be close to our north. Both features
would support lift overhead. Low level jet shows a 50-60 kt south
flow moving up the coast and bringing a good supply of moisture...PW
values reach around 1 inch. Temperatures at 950 mb and 925 mb will
be cool, and may be near freezing over Northern Mass and the
highlands. But at this stage the temps aloft look warm enough to
expect rain.

The combination of lift, moisture, and above freezing
temperatures should mean widespread rain over the region. There is
some question about the start time. Dew points start the evening in
the 20s, creating a large temp-dewpoint difference which would
evaporate initial rain. But this difference should even out early in
the night and allow rain to reach the surface.

With dew points in the mid 30s to low 40s, expect similar min temps
Thursday night. Low level temps aloft support Friday max temps in
the 40s.

The upper shortwave moves east of Massachusetts early at night.
Expect rain to taper off by that time, with clearing skies
overnight.

Saturday...

High pressure over the region will bring dry weather. The high moves
off to the east Saturday afternoon, which will make room for
increasing clouds at that time. Mixing is expected to reach above
900 mb and possibly to 850 mb. Increasing east-southeast wind in the
afternoon may limit warming, but mixing does favor max temps inland
in the upper 50s and low 60s. Perhaps low to mid 50s along the coast.

Saturday night and Sunday...

Northern stream shortwave digs over the Plains and generates another
surface low. This low moves up the Ohio Valley and jumps to the
coast Sunday. The GFS remains a little farther north, bringing the
low across interior Srn New England while the ECMWF shows it passing
south of the coast. Either way, low level temperatures aloft are
forecast to be warmer than in the Friday storm. Expect rain with
this system with Sunday temperatures in the 40s.

Monday and Tuesday...

The coastal storm moves out to sea Sunday night. A second northern
stream shortwave dives into the trough over the Northeast and
maintains a chance of showers. High pressure then builds with drier
weather on Tuesday.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High Confidence.

Today...VFR conditions with W-NW winds gusting up to 25-35 kt.
Good visibility. Exception is in the east slopes of the
Berkshires in western Hampshire and western Hampden Counties
where snow showers may reduce visibility to 1 mile or less
through 16Z.

Tonight...VFR. Mainly CLR skies most of the night, then
increasing mid-high clouds from the SW. W winds gusting up to
25-30 kt, then diminishing to around 20 kt from W-E overnight.
Good visibility.

Thursday...Mainly VFR CIGS, though will lower to 3500-5000 ft
from the SW during the afternoon. Spotty -RA moves in after 18Z
with areas of MVFR VSBYS mainly across the southern waters to
near Cape Cod and the islands.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
RA.

Friday: Mainly MVFR, with local IFR possible. Windy with local
gusts up to 30 kt. RA likely.

Friday Night: VFR. Breezy.

Saturday: VFR.

Saturday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance RA.

Sunday: Mainly MVFR, with local IFR possible. Windy with local
gusts up to 30 kt. RA likely.

&&

.MARINE...
Today...Gale Warnings remain in effect with W-NW gusts up to
30-35 kt through the day across most of the waters. Small
Crafts remain in effect for gusts up to 30 kt across Boston
Harbor and Narragansett Bay. Seas up to 5 to 9 ft, highest on
the outer waters.

Tonight...W winds will continue to gust up to 25-35 kt, highest
on the eastern waters this evening, then will diminish later
tonight but will remain at Small Craft criteria. Seas will
subside to 5 to 7 ft across the open waters. Good visibility
continues.

Thursday...W winds from 15-20 kt with gusts up to 25 kt early
will back to SW during the midday and afternoon hours. Seas at
4 to 6 ft will subside below 5 ft during the afternoon.
Visibilities lower in patchy light rain mainly across the
southern waters late in the day.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Local rough seas. Rain.

Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Rough seas up to 13 ft. Rain.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 11 ft.

Saturday: Winds less than 25 kt. Areas of rough seas.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 10 ft. Rain likely.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ232-235-237.
     Gale Warning until 4 PM EDT this afternoon for ANZ233-250.
     Small Craft Advisory until 3 AM EDT Thursday for ANZ230.
     Gale Warning until 1 PM EDT this afternoon for ANZ231-234-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ236.
     Gale Warning until 8 PM EDT this evening for ANZ254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT/GAF
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/EVT/GAF
MARINE...WTB/EVT
Hazardous weather outlook, Apr 22, 4:22 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Apr 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-230830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254>256-230830-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Apr 22 2020

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-234-251-230830-
Cape Cod Bay-Buzzards Bay-Massachusetts Bay and Ipswich Bay-
422 AM EDT Wed Apr 22 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233-250-230830-
Vineyard Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
422 AM EDT Wed Apr 22 2020

...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232-235-237-230830-
Nantucket Sound-Rhode Island Sound-Block Island Sound-
422 AM EDT Wed Apr 22 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-230830-
Boston Harbor-Narragansett Bay-
422 AM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM EDTSmall Craft AdvisoryBOX21 hr

Nearby

Wind Advisories in Rhode Island, 2020Wind Advisories in Massachusetts, 2020Wind Advisories in Connecticut, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.